Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Difficulty in getting erection. Taking carbamazapine since a child. No improvement with viagra. Suggestions?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2190 Questions
Question
hi i am a 20 year old male who is quite fit i have been taking tegretol carbamazapine retard sice aged 4 i take 600mg am and 500mg pm for the last 5 months i have been unable to get an erection i have tried viagra which didnt help at all i am at university and enjoy a good social life i am very worried about this as i am only young i should be enjoying an active sex life i am not sure which specialist i should be asking this question to
Posted Fri, 7 Jun 2013 in Sexual Problems
 
 
Answered by Dr. Jonas Sundarakumar 8 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Carbamazepine (Tegretol Retard) is known to have side effects such as erectile dysfunction, especially with the high dosage that you are on. There could also be other underlying medical problems like diabetes, hormonal problems, blood flow problems, vitamin deficiencies, etc. which could be the cause for your erectile dysfunction.

So, the first and most important step in the management of your erection problem is a proper evaluation. This will include a thorough physical examination and certain investigations like blood sugar, cholesterol, hormone levels (testosterone, FSH and LH levels), vitamin B12 / Folate, etc. Sometimes an ultrasound doppler of the penis is also done to check for any blood flow problems.

These tests will give you a clear picture about what your sexual problem is due to - any hormonal problems or any other systemic problems or local problems in the penis. According to the problem detected, further treatment can be planned. So, I would advise you to consult your GP (and preferably ask for a referal to a sexologist) for a detailed evaluation.

You can also try Tadalafil (Cialis) instead of Viagra as it has a longer duration of action. Another option to consider is changing your anti-epileptic medication to some other medication which has lesser sexual side effects. However, this has to be done cautiously, only after weighing the pros and cons.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor